Washington, 2014

Heavy Snow in Washington, November 25 to 26, 2014

November 25 to 26, 2014 · NWS OTX · 14 events in 4 counties and zones

A storm system with a cold northwest to southeast trajectory of approach moved through North Central Washington spreading snow across many area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A storm system with a cold northwest to southeast trajectory of approach moved through North Central Washington spreading snow across many area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 24, 10:06 PM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 24, 10:06 PM PST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1006 PM PST MON NOV 24 2014

.SYNOPSIS...
A wet and mild storm system will arrive tonight and persist
through Tuesday night. Rain and mountain snow is expected to
develop this evening. Minor snow accumulations are expected in the
valleys near the Canadian border this evening, meanwhile
significant mountain can be expected across northeast Washington
and much of north Idaho. A breezy and wet but warm Thanksgiving
Day will give way to a colder weather pattern for the holiday
weekend with the mountains receiving several rounds of snow. Snow
levels will fall to valley floors by the weekend.

&&

.DISCUSSION...
A shortwave disturbance is pushing over the eastern Pacific ridge
of higher pressure. Current satellite imagery shows this shortwave
crossing into central and southern Alberta late this evening. Good
moist isentropic ascent out ahead of this feature is producing
widespread precip across much of the ID Panhandle and the
Northeast mountains this evening. There has been enough drier air
at low levels to prevent much of this precip from expanding out
into eastern WA. Latest radar scans indicates that not too far
weest from Spokane and Pullman into the basin that much of this
area is dry. The flow pattern begin to veer overnight into Tuesday
morning. This will shift the focus for precip into southeast WA
and into the ID Panhandle.

The main changes made to the forecast for tonight was to lower sow
levels across the Northeast Mtns and into the ID Panhandle. Most
locations above 2500 feet closer to the Canadian border are
seeing snowfall tonight; this includes: Lauier, Northport,
Metaline Falls, Bonners Ferry, Priest Lake area, and Sandpoint. We
have received one report of around an inch of snow near Metaline
Falls through this evening. This compares well with what is
mentioned in the Winter Weather Advisory. Widespread valley
snowfall of more than 2 inches is not anticipated; although,
locations near the Canadian border will see the best chances.
Roads will likely see a layer of wet snow and will result in some
difficult travel across these areas. The heaviest accumulations
are still expected to occur above 4000 feet in elevation. Mountain
locations are expected to see between 3 to 6 inches of snow
through tonight with the first round of precip. More snow is
expected tomorrow tonight with a second round. Snow levels by this
time will be on the increase with less in the way of valley
accumulations expected.

&&

.AVIATION...
06Z TAFS: A steady amount of stratiform precip will continue
across extreme eastern WA and into the ID Panhandle through
tonight. This precip will begin to shift more into southeast WA
and into the Central Panhandle through Tuesday morning before
swinging back up north along a warm front. Cigs and vis will lower
into MVFR/IFR category through tonight. There may be some
improvement across the Spokane/Coeur d'Alene corridor in the
afternoon before the second round of rainfall picks up in the
evening. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  41  37  48  38  49 /  90  60  80  50  30  40
Coeur d'Alene  36  41  36  46  36  46 / 100  80  90  70  50  40
Pullman        39  49  44  52  39  52 /  90  80  80  30  10  30
Lewiston       41  53  45  56  42  54 /  80  70  50  20  10  20
Colville       32  39  33  44  35  45 /  80  50  90  60  60  60
Sandpoint      32  39  33  42  33  42 / 100  60 100  80  70  70
Kellogg        32  39  35  42  36  42 / 100  90 100  70  60  60
Moses Lake     37  47  40  53  39  53 /  10  20  20  10  10  10
Wenatchee      37  46  39  50  38  48 /  10  20  40  30  20  30
Omak           32  39  34  44  34  43 /  10  60  60  60  50  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 PM PST Tuesday for Central
     Panhandle Mountains-Northern Panhandle.

WA...Winter Weather Advisory until 10 PM PST Tuesday for Northeast
     Mountains.

&&
Hazardous weather outlook, Nov 24, 2:15 PM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
215 PM PST MON NOV 24 2014

IDZ002-003-026-027-WAZ031>033-036-252215-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
215 PM PST MON NOV 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF MODERATE TO HEAVY PRECIPITATION ARE EXPECTED TUESDAY
THROUGH THURSDAY OVER PORTIONS OF EASTERN WASHINGTON AND NORTH
IDAHO. MOST OF THIS WILL FALL AS RAIN. THIS COUPLED WITH MOUNTAIN
SNOW MELT AND A FROZEN GROUND MAY LEAD TO PONDING OF WATER AND
FAST MOVING STREAMS AND CREEKS.

WAZ034-035-038-041-043-044-252215-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
215 PM PST MON NOV 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-WAZ037-252215-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
215 PM PST MON NOV 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE SNOW IS EXPECTED TONIGHT ABOVE 3000 FEET IN THE
MOUNTAINS NEAR METALINE FALLS...BONNERS FERRY...AND SANDPOINT.
SNOW LEVELS WILL LIKELY BE DOWN TO THE VALLEY FLOORS THIS EVENING
AND RISE TO BETWEEN 3000 AND 4000 FEET BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF MODERATE TO HEAVY PRECIPITATION ARE EXPECTED TUESDAY
THROUGH THURSDAY OVER NORTHEAST WASHINGTON AND FAR NORTH IDAHO. AT
THIS TIME...IT LOOKS LIKE SNOW LEVELS WILL RISE ABOVE 4000 FEET BY
WEDNESDAY MORNING. UNTIL THAT TIME...HEAVY MOUNTAIN SNOW WILL BE
POSSIBLE IN THE HIGH ELEVATIONS AROUND BONNERS FERRY...METALINE
FALLS...AND PRIEST LAKE.

WAZ042-252215-
EAST SLOPES NORTHERN CASCADES-
215 PM PST MON NOV 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE MOUNTAIN SNOW WILL DEVELOP THIS EVENING ABOVE
4000 THOUSAND FEET IN THE NORTHERN CASCADES. SNOW LEVELS WILL RISE
QUICKLY THROUGH THE NIGHT LEADING TO A CHANGE FROM SNOW TO RAIN AT
THE MOUNTAIN PASSES...THEN NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF HEAVY RAIN TUESDAY THROUGH THURSDAY WILL HAVE THE
POTENTIAL TO PRODUCE RISES ON CREEKS AND STREAMS FED BY RUNOFF
FROM THE CASCADE CREST. THE STEHEKIN RIVER AND SOME OF THE
TRIBUTARIES FEEDING THE WENATCHEE RIVER WILL HAVE THE POTENTIAL
FOR SIGNIFICANT RISES BY MID WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 25, 12:00 AM PST to 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 4.5 inches of snow at Boundary Dam, WA.

Heavy Snow, Okanogan Valley

When
November 25, 12:00 AM PST to 2:30 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter reported 4.5 inches of snow falling at 3100 feet elevation.

Heavy Snow, Okanogan Valley

When
November 25, 12:00 AM PST to November 26, 2:55 PM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Public reported an estimated 4 inches of snow 1 mile west of Malott, WA at an elvation of 2765 feet.

Heavy Snow, Okanogan Valley

When
November 25, 12:00 AM PST to November 26, 4:35 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A trained spotter reported 9 inches of snow in past 24 hours. 8 inches since 8 AM of the 25th.

Heavy Snow, East Slopes Northern Cascades

When
November 25, 12:00 AM PST to 8:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Spotter in Mazama, WA reported 11 inches of snow.

Heavy Snow, Okanogan Highlands

When
November 25, 12:00 AM PST to 8:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter reported 11 inches of snow in East Molson, WA at 4000 feet elevation.

Heavy Snow, Okanogan Valley

When
November 25, 12:00 AM PST to 9:45 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter reported 10.5 inches of snow 3 miles southeast of Malott, WA.

Heavy Snow, Okanogan Highlands

When
November 25, 12:00 AM PST to November 26, 7:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter reported 4.5 inches of snow 10 miles northwest of Kettle Falls, WA.

Heavy Snow, Okanogan Highlands

When
November 25, 12:00 AM PST to November 26, 7:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter reported 5.0 inches of snow 4 miles North of Republic, WA.

Heavy Snow, East Slopes Northern Cascades

When
November 25, 12:00 AM PST to November 26, 11:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 14.0 inches of snow 4 miles west/northwest of Winthrop, WA.

Heavy Snow, East Slopes Northern Cascades

When
November 25, 12:00 AM PST to November 26, 12:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

An observer reported 17.0 inches of snow in Mazama.

Heavy Snow, Okanogan Highlands

When
November 25, 12:00 AM PST to November 26, 11:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
COOP Observer
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer reported 10.0 inches of snow 11 miles northeast of Tonasket, WA.

Heavy Snow, Okanogan Valley

When
November 25, 12:00 AM PST to November 26, 12:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter reported 12.0 inches of snow 7 miles northwest of Omak, WA.

Heavy Snow, East Slopes Northern Cascades

When
November 25, 12:00 AM PST to November 26, 11:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP observer in Winthrop, WA reported 8.3 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545673, 545679, 545680, 545681, 545682, 545683, 545684, 545685, 545686, 545687, 545688, 545689, 545690, 545691.